Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

May 3, 2006Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2006, 9:40 PM CDT for Scurry County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 9:40 PM CDT (02:40 UTC)
Expired
May 3, 2006, 10:45 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:55 PM CDTHAIL 1.7512 N Snyder, TXNICKEL TO GOLFBALL SIZE HAIL ON HIGHWAY 84.
May 3, 10:10 PM CDTHAIL 1.75Fluvanna, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 040240
SVRMAF
TXC415-040345-
/O.NEW.KMAF.SV.W.0101.060504T0240Z-060504T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FLUVANNA...OR 19 MILES NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  DERMOTT...
  ARAH...
  RANDALLS CORNER...
  UNION...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10116 3272 10116 3270 10067 3294 10067

$$
1 follow-up statement
000 
WWUS54 KMAF 040300
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 PM CDT WED MAY 3 2006

TXC415-040345-
/O.CON.KMAF.SV.W.0101.000000T0000Z-060504T0345Z/
SCURRY TX-
958 PM CDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN SCURRY COUNTY...

AT 955 PM CDT...THE SNYDER FIRE DEPARTMENT RELAYED REPORTS OF NICKEL 
TO GOLFBALL SIZED HAIL 12 MILES NORTH OF SNYDER ON HIGHWAY 84. THIS 
STORM IS ALSO CAPABLE OF WINDS TO 70 MPH. THIS STORM WAS LOCATED 
NEAR DERMOTT...OR ABOUT 12 MILES NORTH OF SNYDER ON HIGHWAY 
84...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...DERMOTT...UNION...RANDALLS CORNER AND SNYDER.

DOPPLER RADAR HAS DETECTED SOME ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10118 3272 10117 3263 10067 3295 10066

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:59 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 3, 3:59 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED MAY 3 2006

.UPDATE...
UPDATE WILL FOLLOW SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 285.

&&

.PREV DISCUSSION... (ISSUED 301 PM CDT WED MAY 3 2006)

SHORT TERM...
STILL WAITING FOR CONVECTION TO GET STARTED.  STORMS HAVING A HARDER
TIME FIRING TODAY... APPEARS CAP HAS BEEN LIMITING FACTOR... BUT
STILL LOOKING FOR POTENTIALLY SEVERE WEATHER TO DEVELOP LATE
AFTERNOON INTO THE EVENING... PROBABLY IN VICINITY OF DRYLINE.
AS OF 19Z DRYLINE FROM NEAR HOBBS TO EAST OF FORT STOCKTON... AND
SHOULD DRIFT WESTWARD AFTER SUNSET.  WILL CONTINUE WITH ISOLATED
POPS FROM SOUTHEASTERN NEW MEXICO DOWN INTO THE BIG BEND...
INCREASING TO CHANCE OVER THE NORTHEAST PERMIAN BASIN/WESTERN LOW
ROLLING PLAINS.  WILL INCLUDE MENTION IN ZONES OF SOME SEVERE
CENTRAL AND EAST AND HIGHLIGHT IN HWO.  JUST LAUNCHED 19Z SOUNDING
TO HELP DETERMINE STRENGTH OF CAP AND SEVERE POTENTIAL.  PRECIP
OVERNIGHT SHOULD BE FOCUSED MORE TO NORTH ALONG CWA BORDER WITH A
SINKING FRONTAL BOUNDARY.  OTHERWISE LOOK FOR PARTLY CLOUDY SKIES
WITH LOWS IN THE 60S.

LONG TERM...
WILL GO WITH THE U.K. MET WITH NORTHERN STREAM FRONTAL POSITION THE
NEXT COUPLE OF DAYS...THINKING BOUNDARY WILL BE FURTHER SOUTH DUE TO
CONVECTION REINFORCING FRONT NORTH OF BOUNDARY. A SOUTHERN STREAM
IMPULSE AND JET CURRENTLY LOCATED NEAR THE BAJA VICINITY WILL
APPROACH LATE IN THE DAY THURSDAY AND SERVE AS FOCUS ALONG AND NORTH
OF FRONT ACROSS THE PERMIAN BASIN. SOME STORMS COULD BE SEVERE
ACROSS THE NORTHERN PERMIAN BASIN (SEE SPC SWODY2 OUTLOOK).

WENT WITH THE GFS POPS ...U.K MET FRONTAL POSITION FRIDAY WITH
MAIN SOUTHERN STREAM LOW EJECTING ACROSS THE SOUTHERN ROCKIES
WITH THE FRONTAL BOUNDARY IN PLACE. WENT WITH HIGHEST POPS IN
THE EAST IN THE COOLER AIR NORTH OF THE FRONT. SOME STORMS COULD
BE SEVERE AS WELL ACROSS THE PERMIAN BASIN (SEE SPC SWODY3 OUTLOOK)

KEPT ISOLATED POPS ACROSS THE NORTHERN AND EASTERN BASIN WITH
BOUNDARY STILL IN AREA IN ZONAL FLOW.

BEYOND SATURDAY THE MEDIUM RANGE GUIDANCE IN SIGNIFICANT
DISAGREEMENT. ECMWF/NOGAPS IS MORE AMPLIFIED RESULTING
IN FRONTAL INTRUSION INTO THE PERMIAN BASIN WHILE GFS
KEEPS MOISTURE AND FRONT FURTHER EAST. IN ADDITION SOUTHERN
STREAM UPPER LOW IS EITHER FORECAST TO REMAIN ALONG THE WEST
COAST (GFS) OR EJECT INTO THE ROCKIES AND PLAINS (ECMWF/NOGAPS).
WILL TAKE A WAIT AND SEE APPROACH AT THIS TIME AND KEPT DRY
FORECAST BUT POPS WEATHER MAY NEED TO BE ADDED FURTHER DOWN THE
LINE.

FIRE WEATHER...
THE GUADALUPE MOUNTAINS ARE EXPECTED TO HAVE MINIMUM RH VALUES BELOW
15 PERCENT THURSDAY AFTERNOON WITH 20 FT WINDS APPROACHING RED FLAG
CRITERIA.  WILL MONITOR FOR POSSIBLE ISSUANCE OF WATCH/WARNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 3, 2:36 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED MAY 3 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
236 PM CDT WED MAY 3 2006 /136 PM MDT WED MAY 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING... AND SOME OF THESE STORMS MAY BECOMING SEVERE. WHILE
A FEW STORMS WILL BE POSSIBLE FROM LOVINGTON TO ALPINE... SEVERE
WEATHER IS PRIMARILY EXPECTED ACROSS THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY CONCERNS... HOWEVER A FEW TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE.
EMERGENCY MANAGERS AND SPOTTERS GROUPS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS DEVELOPING
DANGEROUS WEATHER SITUATION AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 3, 9:11 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT WED MAY 3 2006

TXZ048-040315-
SCURRY-
911 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN SCURRY COUNTY.

SEVERE THUNDERSTORMS JUST NORTH OF THE SCURRY COUNTY LINE WILL HAVE
THE POTENTIAL TO PRODUCE STRONG NORTH WINDS ACROSS THE NORTHERN
PORTIONS OF SCURRY COUNTY THROUGH 1015 PM CDT.

PEOPLE IN NORTHERN SCURRY COUNTY...ESPECIALLY IN THE COMMUNITIES OF
FLUVANNA...DERMOTT...AND HUDD SHOULD BE PREPARED FOR POTENTIAL WIND
GUSTS UP TO 55 MPH.  THESE WIND GUSTS WILL PRODUCE LOW VISIBILITIES
DUE WITH BLOWING DUST.

SEVERE THUNDERSTORMS ACROSS KENT COUNTY CONTINUE TO DEVELOP SOUTHWARD
TOWARDS THE NORTHERN SCURRY COUNTY LINE.  THIS WILL FURTHER INCREASE
THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTHERN SCURRY COUNTY
THROUGH 1015 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GAINES...DAWSON...
BORDEN...AND SCURRY COUNTIES UNTIL 11 PM CDT.

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT IF WEATHER THREATENS YOUR AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:59 PM CDTSevere Thunderstorm WarningMAFBorden46 min
May 3, 10:06 PM CDTTornado WarningMAFScurry54 min
May 3, 10:42 PM CDTSevere Thunderstorm WarningMAFBorden63 min
May 3, 10:44 PM CDTSevere Thunderstorm WarningMAFDawson61 min
May 3, 10:57 PM CDTTornado WarningMAFScurry63 min
May 3, 11:19 PM CDTFlash Flood WarningMAFScurry3 hr
May 3, 11:35 PM CDTSevere Thunderstorm WarningMAFScurry55 min
May 3, 11:41 PM CDTSevere Thunderstorm WarningMAFBorden64 min
May 3, 11:42 PM CDTFlash Flood WarningMAFBorden3 hr
May 4, 12:20 AM CDTSevere Thunderstorm WarningMAFHoward55 min
May 4, 12:41 AM CDTSevere Thunderstorm WarningMAFScurry64 min
May 4, 12:54 AM CDTSevere Thunderstorm WarningMAFMitchell51 min
May 4, 1:31 AM CDTFlash Flood WarningMAFMitchell3 hr
May 4, 1:40 AM CDTSevere Thunderstorm WarningMAFMitchell29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.